Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Noticed red blood cells are larger. Normal? Is hematology always connected with oncology?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1986
Answered : 2094 Questions
Question
Is hematology always connected with oncology?
It has been noted that my red blood cells are somewhat larger than normal. However, I am not an alcoholic. Every other blood test seems to be normal.
Posted Thu, 18 Jul 2013 in Blood Disorders
 
 
Answered by Dr. Akhilesh Dubey 2 hours later

Hi,
Thanks for sharing your concerns,
Let me explain Hematology is the study of blood, the blood-forming organs(Bone marrow), and blood diseases. This is not always related to Oncology.

Oncology meaning is a branch of medicine that deals with cancer.

The common cause of large red cells is Megaloblastic Anemia due to deficiency of B12 and/Folic acid. There are many causes but this is good that you do not take alcohol which is one of the causes.

I would like to know what is your hemoglobin level and details of morphology of Red cells.
If you upload your reports it would be of great help.We can even measure serum B12 level and this can be easily treated if deficient.

Hope this information is useful to you, If you have any further queries please ask, I will be available for clarification.

Regards.
Dr.Akhilesh Dubey M.D.
Above answer was peer-reviewed by
 
Follow-up: Noticed red blood cells are larger. Normal? Is hematology always connected with oncology? 22 hours later
Thank youfor your information. I shall try to send you the blood test results within the next few days. I know that my B12 and/ Folic acid turned out normal.
Does that help with any clarification?
Thank you again.
XXXXX
 
 
Answered by Dr. Akhilesh Dubey 2 hours later



Hi,
Thanks for your input,
You know your B12 and folic acid levels are normal, their deficiency is common cause of larger Red cells.

Please send your report so that they can be analyzed.

I would also like to know any thyroid issues if you have, any Liver disease, or any drug which you take may be cause of larger Red cells.

If everything is normal then consult Hematologist.

Once I get your reports I will be able to comment on them.
Take care.

Regards.
Dr.Akhilesh Dubey M.D.
Above answer was peer-reviewed by
 
Follow-up: Noticed red blood cells are larger. Normal? Is hematology always connected with oncology? 18 hours later
Hello there,
Thank you again for your response. As I had mentioned, I will try to get copies of my latest blood works. I have been referred to a hematologist. However, it may take months before I even get an appointment. When I checked specialised physicians, I noted that a Hematologist is usually also an Oncologist. Hence my original question.
My medicinal prescriptions at this point are as follows:
Voltaren SR 100mg SA daily
Thyroid 0.075mg daily
ASA 81mg daily
Actonel 35mg once weekly

I also take supplements of:
Calcium
Magnesium
B-Plex 100mg twice weekly
Halibut Liver Oil
Vit. E
Grape Seed Extract
Hopefully, this will help as well.
Thank you,
HSR
PS: Please note, I do not open my emails until much later in the day.
 
 
Answered by Dr. Akhilesh Dubey 10 hours later
Hi,
Thanks for your input,
I have gone through your details provided by you and following are my comments:

1) You have Hypothyroidism, Osteoporosis and increased red cell size and possibly anemia.

2) You have hypothyroidism and taking supplement of thyroxin this may have implication on blood picture.

3) Long term use of Diclofenac and aspirin can have effect on blood picture. It is not clear reason of use of analgesic is it Osteoarthritis.

4) Please continue vitamin and minerals supplements, if it is possible to reduce use of diclofenac with consultation with your physician.

5) Hope to hear from your side along with your blood reports.
Please take care.

Regards.
Dr. Akhilesh Dubey M.D.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor